Keyl, Friedemann, Argüelles, Juan and Tafur, Ricardo (2011) Interannual variability in size structure, age, and growth of jumbo squid (Dosidicus gigas) assessed by modal progression analysis. ICES Journal of Marine Science, 68 (3). pp. 507-518. DOI https://doi.org/10.1093/icesjms/fsq167.

Full text not available from this repository.

Abstract

A range of growth rates, longevity, maximum size, and number of annual cohorts have been documented for jumbo squid (Dosidicus gigas). Genetic and phenotypic plasticity have been mentioned as possible sources of the differences in maximum sizes. Here, a large dataset on length frequencies derived from the industrial jig fishery for the species off Peru from 1991 to 2007 was corrected for observation bias introduced by the fishing gear and used to analyse growth-related parameters by modal progression analysis (MPA). Mean growth rates of 33 cohorts varied interannually (11–44 mm month−1), as did longevity (11.1–32.1 months) and mean maximum size (273–1024 mm). Intra-annual difference in growth parameters was not significant. The number of cohorts per year fluctuated between 0 and 6. Fast-growing cohorts with medium longevity and large terminal size were found during moderately cool periods, and long-lived, slow-growing cohorts with small terminal size during extreme ecosystem conditions (El Niño and La Niña). The application of MPA to cephalopod populations has been rejected before, but the results presented suggest that a modified approach is appropriate if it allows for varying growth parameters and includes a correction for observation bias.

Document Type: Article
Research affiliation: Affiliations > Not ZMT
Ecology > Fisheries Biology
Refereed: Yes
Open Access Journal?: No
DOI etc.: https://doi.org/10.1093/icesjms/fsq167
ISSN: 1054-3139
Date Deposited: 05 Sep 2019 10:41
Last Modified: 01 Oct 2020 13:00
URI: http://cris.leibniz-zmt.de/id/eprint/2868

Actions (login required)

View Item View Item